Probiotic and Antibiotic Combo May Prevent Diarrhea
If you're on antibiotics, it may be a good idea to take probiotics at the same time, according to new research.
Scientists found that taking probiotic supplements can significantly reduce the risk of diarrhea caused by antibiotics.
The latest study focused on cases of diarrhea caused by Clostridium difficle (C. difficile) infections, and found that symptoms of diarrhea were significantly reduced when patients were taking probiotics along with antibiotics.
Antibiotics can disturb the good bacteria that are normally present in the digestive system and allow other harmful bacteria like C. difficile to overwhelm the gut. People suffering C. difficile infections can suffer from diarrhea, colitis and even death.
The latest study suggests that the so-called "good bacteria" or yeast in probiotic foods and supplements is a safe way to keep C. difficile- associated diarrhea at bay by ensuring a healthy balance of bacteria in the gut.
Researchers from the Cochrane Collaboration examined data from 23 studies involving 4,213 adults and children. The findings revealed that probiotics reduced the risk of diarrhea by 64 percent. The study data showed that 2 percent of patient probiotics experienced diarrhea linked to the C. difficile bug, compared to 6 percent of patients on placebos.
Furthermore, researchers found that there were significantly less adverse events reported in the group taking probiotics.
"In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhea associated with Clostridium difficile infection," lead researcher Bradley Johnston of The Hospital for Sick Children Research Institute in Toronto, Canada, said in a news release.
"The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings," he said.
"However, we still need to establish the probiotic strains and doses that provide the best results, and determine the safety of probiotics in immunocompromised patients," he added.
While taking probiotics in combination with antibiotics helped prevent C. difficile-associated diarrhea, researchers stressed that there was no evidence to suggest that probiotic supplements reduced the risk of C. difficile infection.
"We think it's possible that probiotics act to prevent the symptoms of C. difficile infection rather than to prevent the infection itself," Johnston said.
"This possibility needs to be investigated further in future trials, which should help us to understand more about how probiotics work," he concluded.